8 Comments

Dementia and Pain Medication: A Debilitating Cocktail

poisinLast week, my Mom’s back pain was so bad that she declined to get out of bed. She has complained of back pain on and off for a year, but it was never more than a minor complaint and one that she refused to take any medication to treat when offered. After the basic testing, it was determined to be related to her osteoporosis.

She has a general aversion to taking pills, always has. In order to make sure she got the dementia medication that had calmed her paranoia (Risperdal), we eliminated several vitamins she was taking. After this change, the nurses were able to consistently ensure she got her medication.

Over the past few months I have noticed her shoulders rounding and her gait changing. She still loved to walk and was often seen roaming the halls of the Assisted Living community.

The second day of her pain, my Mom started to cry out when they would help her get to the bathroom. They gave her a minor dose of a pain medication, but within a day, she became almost catatonic. The next evening, they called to ask me if I would like her to go to the Emergency Room. I declined since there was really nothing the hospital could do to help my Mom and I know a change of scenery would only be worsen her condition. They switched the pain medication and only administered it after she exhibited symptoms of pain. Unfortunately, my Mom was now unable to move or speak. She also was refusing food.

The change was so dramatic my first question was if they had over-medicated my Mom. They switched the medication and there was no change in my Mom by day 2 except that she was no longer crying in pain when they moved her. She could only be moved by wheelchair and was unable to even hold a drink to her lips. When I asked her questions, she mouthed soundless words to me.

I follow-up with the head nurse on day 5 and after checking on my Mom they suggest we call hospice and have initiated a consult. I still am not sure if this is a “pain medication hangover” or if my Mom’s dementia has suddenly taken her down to nothing so quickly. Bewildered. 

Related Topics

There are many studies of pain medication and dementia issues. One helpful site listed the Drugs to Avoid in Patients with Dementia.

A key topic of interest to me is the idea that agitated dementia patients feel pain, but can’t verbalize it. I hope you will share any recent studies or news stories you have found on this topic.  The most recent one I found is from The National Dementia Support Program in Australia.

8 comments on “Dementia and Pain Medication: A Debilitating Cocktail

  1. I am so sorry to hear of your mom’s rapid downturn, Kay. It’s hard to know if this is another step in her vascular dementia progression (as you know, these are sudden and dramatic) or a reaction to the pain medication. However, I think a hospice consult is the next right step.

    My prayers are with you, your mom, and your family as you deal with this and the days ahead, whatever they may bring. Hugs.

  2. My thoughts are with you and your mom this week. Did she fall and break something? Did she crumble a bone that was brittle? hugs

  3. The mystery of dementia…I am convinced even the experts don’t have a clue…as I wrote in my posts, my mom’s charge nurse anticipated my mom had 2-3 years when she actually had 2-3 weeks…the nurse was devastated that she didn’t read it right but for me, it was confirmation that there is so much nobody knows…even for the most experienced and compassionate professionals…and it is frustrating when we try to impose logic…when all that happens defies the rational…my love to you at this time, Hallie

  4. My thoughts are with you, your Mom, and your family. I’m sorry to hear of your Mom’s abrupt change but, am hopeful that a way will be found to treat her pain and restore balance and comfort to her life.

  5. What a conundrum. I understand that infection/some medication can make someone more confused. We all know so little about this disease and that does not make it any easier for carers knowing what to do. Hope things become clearer for you soon.

  6. From what I’ve read and seen with my dad, pain medications can take a greater toll on dementia patients, but it does sound like your mom had a severe reaction. And of course pain pills can cause constipation, leading to pain and loss of appetite. My mother just went through a horrific bout with that (back sprain & constipation.)

  7. […] going to give my mom “Tylenol.” I didn’t think much about it, but the medicine resulted in her transition into hospice. It was more than a week before I understood that my mom was given “Tramadol” not […]

  8. […] was admitted into hospice care after she complained of back pain, was treated with Tramadol, and for the lack of any other way to describe it, behaved like an overdosed hippie. She could move […]

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: